Iowa, 2019

Hail in Iowa, May 5, 2019

May 5, 2019 · NWS ARX · 1 event in 1 county or zone

A line of thunderstorms developed along a cold front and moved across northeast Iowa during the afternoon of May 5th. These storms dropped mainly small hail but some quarter sized hail was reported in Elkader (Clayton County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms developed along a cold front and moved across northeast Iowa during the afternoon of May 5th. These storms dropped mainly small hail but some quarter sized hail was reported in Elkader (Clayton County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 5, 1:45 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 5, 1:45 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
245 PM CDT Sun May 5 2019

.SHORT TERM...(This evening through Monday)
Issued at 245 PM CDT Sun May 5 2019

At 2 PM, a line of showers and storms have developed along a cold
front from Willard WI (southern Clark County) to Spring Valley MN
(Fillmore County).  Ahead of this front, surface-based CAPES have
climbed into the 1500 to 2500 J/kg range. Additional scattered showers
and storms are developing across northeast Iowa and southwest Wisconsin
ahead of a shortwave trough moving east across Iowa. The best shear
(up to 30 knots) remains in the 1-4 km layer. With low freezing level
heights and steep 900 to 700 mb lapse rates, there has been mainly
reports of hail up to dime size hail with these storms. With a very
dry sub-cloud layer, may see some wind gusts to 40 mph this
afternoon.

The frontogenesis will strengthen along and north of the Interstate 90
corridor late this evening and this will move slowly southeast overnight.
This will result in additional showers development.

.LONG TERM...(Monday night through Sunday)
Issued at 245 PM CDT Sun May 5 2019

A seasonably active but unfortunately quite cool pattern envisioned
through much of the work week, with several systems of interest to
deliver an overall quite wet stretch of weather. Overall setup
initially is one of a broader zonal flow regime in place today into
Monday, with a series of low amplitude shortwaves cruising through
the stronger mid level flow. One such wave will pass tonight (see
above for more details), with hints of another wave a little farther
south sometime on Monday, helping tighten a better low/mid level
frontogenetic response for a time. That setup looks to enhance some
rain chances once again, particularly across northeast IA into
southern WI, though this time without much convective potential as
the arrival of sharply cooler aloft eliminates remnant instability.
Meanwhile, clearing should gradually work from north to south in
tandem with the arrival of drier air with time.

Much of Tuesday thankfully looks quiet with low level ridging in
control (maybe some pesky cloud issues), but focus then quickly
shifts to a well-advertised upper low just off the California coast
today as that feature slowly opens up and lifts in our direction
through midweek. Strong consensus for a surface low associated with
that wave to slide south of the area Wed-Thu, while low level
easterly flow from eastern Canada pumps chilly/drier air into the
area. Combine that setup with rounds of rain via bouts of warm
advection ascent and eventually deformation forcing, and the midweek
period does not look very nice weather-wise (sorry about that),
though at least confidence is high in the forecast. Will have to
keep an eye on river response with increasing potential for
widespread heavier rainfall amounts of 1-2+ inches, though it does
look to be spread out over 36-48 hours, which may help matters
ultimately.

Forcing dwindles later Thursday into Thursday night as the upper
wave departs, but with pronounced thermal troughing (aka chilly
conditions) hanging tight in its wake through Friday. Still watching
the weekend for the possibility of yet another shortwave trough
dropping through the area at some point (low confidence in timing),
with the overall trend of continued below normal temperatures likely
through at least Saturday, and perhaps Sunday as well, though some
question that far out about how quickly warmer air to our west might
arrive. Moral of the story - enjoy all the sun and warmth you can
get today and possibly Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1250 PM CDT Sun May 5 2019

Showers and scattered storms will be seen across northeast Iowa
and southwest Wisconsin through this evening as shortwave moves
east through Iowa. This precipitation will stay south of the TAF
sites.

Additional showers will develop this evening along a cold front.
These showers may impact the TAF sites, but confidence was not
high enough to include them in the forecast at this time.

Both ceilings and visibilities will likely remain VFR at both KRST
and KLSE through 06.18z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Lawrence
AVIATION...Boyne
Hazardous weather outlook, May 5, 7:58 AM CST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
858 AM CDT Sun May 5 2019

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-060915-
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Richland-Grant-
858 AM CDT Sun May 5 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...Today and Tonight

Flooding continues along portions of the Mississippi River.

Thunderstorms are possible this afternoon and evening, mainly south
of Interstate 90 where a few may become strong. The main threats are
lightning, gusty winds, and possibly hail.  However, widespread
severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Flooding will continue along parts of the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
060915-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams-
858 AM CDT Sun May 5 2019

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
north central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon and evening, mainly south
of Interstate 90 where a few may become strong. The main threats are
lightning, gusty winds, and possibly hail.  However, widespread
severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Local storm report, May 5, 12:54 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
154 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             BRIDGEPORT              43.01N 91.06W
05/05/2019  M0.70 INCH       CRAWFORD           WI   LAW ENFORCEMENT

&&

LAWRENCE
Local storm report, May 5, 1:08 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
208 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             BRIDGEPORT              43.01N 91.06W
05/05/2019  M0.25 INCH       CRAWFORD           WI   PUBLIC

            QUARTER TO HALF-INCH HAIL AT THE BRIDGEPORT
            COUNTRY CLUB. HAIL COVERED THE GROUND. TIME
            ESTIMATED FROM RADAR.

&&

LAWRENCE
Special weather statement, May 5, 1:34 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
234 PM CDT Sun May 5 2019

WIZ061-052030-
Grant-
234 PM CDT Sun May 5 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GRANT COUNTY...

At 233 PM CDT, a strong thunderstorm was located over Fennimore, or 8
miles north of Lancaster, moving east at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fennimore, Preston, Montfort, Livingston, Mount Ida, Annaton and
Stitzer.

LAT...LON 4292 9078 4301 9078 4306 9043 4288 9043
TIME...MOT...LOC 1933Z 269DEG 19KT 4297 9069

Lee
Special weather statement, May 5, 1:46 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
246 PM CDT Sun May 5 2019

MNZ088-095-096-WIZ033-034-041-042-052045-
Fillmore-Winona-Houston-Jackson-Trempealeau-La Crosse-Monroe-
246 PM CDT Sun May 5 2019

...A LINE OF STRONG THUNDERSTORMS MOVING INTO WESTERN WISCONSIN...

At 245 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northeast of North Bend to near
Galesville to Rushford. Movement was east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
La Crosse, Sparta, La Crescent, Onalaska, Holmen, West Salem,
Rushford, Trempealeau, Galesville, Bangor, Hokah, North Bend, Dakota,
Millston, La Crosse Airport, Brice Prairie, Fort Mc Coy, French
Island, Cataract and Franklin.

If outdoors, seek safe shelter inside a building.

LAT...LON 4402 9062 4375 9112 4379 9185 4402 9144
      4427 9107 4425 9032 4425 9031 4421 9031
TIME...MOT...LOC 1945Z 272DEG 32KT 4422 9103 4403 9133 4381 9175

Lee
Special weather statement, May 5, 2:26 PM CST, 39 minutes before
Special Weather Statement
National Weather Service La Crosse WI
326 PM CDT Sun May 5 2019

IAZ010-011-029-030-MNZ096-WIZ041-042-053>055-061-052230-
Winneshiek-Allamakee-Fayette-Clayton-Houston-La Crosse-Monroe-
Vernon-Crawford-Richland-Grant-
Including the cities of Decorah, Waukon, Oelwein, Elkader,
Caledonia, La Crosse, Sparta, Tomah, Viroqua, Prairie Du Chien,
Richland Center, and Platteville
326 PM CDT Sun May 5 2019

...Scattered Thunderstorms For Late Afternoon...A Few Strong...

Scattered thunderstorms will continue to move through the area
through this afternoon. Some of the storms could be strong,
producing 1/2 inch hail, wind gusts around 40 mph, and brief
heavy downpours. Move indoors if storms approach your location.

CA
Local storm report, May 5, 2:37 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
337 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             2 E LA CROSSE           43.82N 91.19W
05/05/2019  M0.25 INCH       LA CROSSE          WI   NWS EMPLOYEE

            OBSERVED AT NWS LA CROSSE.

&&

LAWRENCE

The radar

The La Crosse radar (KARX), 108 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clayton

When
May 5, 3:05 PM CST
Where
Clayton County, 0.69 mi N of Elkader
Measured
1 in hail
Reported by
Public
Coordinates
42.860, -91.400

Quarter sized hail fell in Elkader.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823961.